Utah, 2024Damaging Winds in Utah, July 16 to 18, 2024
July 16 to 18, 2024 · NWS SLC · 4 events in 4 counties and zones
The synoptic pattern largely remained ridge-dominant continuing on through mid July, but sufficient moisture helped trigger isolated diurnal convection which produced a small number of strong wind gusts across Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The synoptic pattern largely remained ridge-dominant continuing on through mid July, but sufficient moisture helped trigger isolated diurnal convection which produced a small number of strong wind gusts across Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 16, 1:59 PM MST, 11 minutes earlier.
Area forecast discussion, Jul 16, 1:59 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
259 PM MDT Tue Jul 16 2024
.SYNOPSIS...High pressure will further build across the region
through late week. Daily showers/storms will remain a potential
each afternoon/evening, with coverage of these greatest across the
central/southern mountains. The threat of heat- related illness
may increase across the lower elevations of southern Utah by next
weekend.
&&
.SHORT TERM (Through 12z Thursday)...Elongated high pressure
centered over New Mexico at this time will gradually shift
east over the four corners region over the next 48 hours. As this
occurs slightly deeper moisture along the western periphery of
the center of circulation will trend to nose into far southwestern
Utah beginning tomorrow allowing a slight uptick of PWAT across
that region. Latest WPC excessive rainfall outlook does include a
sliver of southwestern Utah in the "marginal" category, but in
large storms will remain quite pulsey and of short duration
maintaining "possible" flash flood potential across our canyon
country, but only isolated in nature. A key factor to maintain
this is lack of instability (on the order of 250-500 J/KG at its
peak), and minimal shear for maintenance of updrafts and net
duration of any heavy rainfall.
Outside of the above, minimal sensible weather changes are
anticipated vs. the last few days (during the short term period).
.LONG TERM (After 12z Thursday), Issued 259 AM MDT... High
pressure will persist through the long-term period as the ridge
overhead slowly shifts westward. While daily thunderstorms and
high-based convection will continue through Day 7 across southern
UT and higher terrain, Thursday and Friday will feature a higher
amount of moisture across the area, expanding those thunderstorm
chances further north across nearly the entire forecast area. With
low levels remaining fairly dry, gusty outflow winds will be the
main threat, with flash flooding also possible with any training
storms...especially across the south.
As northerly flow develops as the ridge shifts west, this will
allow drier air to filter in across the area beginning Saturday,
limiting precipitation chances across the north. Maximum
temperatures will linger just above normal, largely unchanged. One
area to watch out for regarding heat would be Lower Washington
County, which may struggle with overnight relief as minimum
temperatures hover around 80F. This is highlighting a Moderate to
Major (Orange to Red) HeatRisk for the St. George metro,
suggesting a risk of heat-related impacts.
&&
.AVIATION...KSLC...VFR conditions will persist for the KSLC terminal
through the period. Skies will be mostly clear with intermittent
cumulus. Afternoon convective potential is very low (5%). Winds will
be diurnally drive with a northerly lake breeze transitioning to a
southerly drainage breeze after sunset.
.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist
across the airspace throughout the period. Afternoon convection will
mainly be confined to central and southern Utah. Weak instability
and modest moisture profiles will limit the strength of storms, but
gusty outflow 30-45 kts will be possible near convective activity.
Otherwise, winds will be light and variable with convection
diminishing this evening.
&&
.FIRE WEATHER...Noting another round of scattered shower/storm development
focused over the southern mountains this afternoon, though storms
are not particularly strong, and associated rainfall reaching
wetting rain levels have been spotty at best. Just enough moisture
exists at the lower levels to limit any associated gusty outflows
to peak in the 30 mph range, similar to yesterday's development.
Both these trends will be maintained moving forward into the
mid/late week period with sensible weather changes remaining
largely minimal outside of slight uptick of wetting rain potential
across the southwestern mountains beginning tomorrow.
At this time, not seeing significant changes to weather trends
into next week. Winds associated with the high pressure are
anticipated to remain on the light side (outside of modest outflow
potential associated with storm passages), and largely diurnally
driven within the terrain. Daily storm development will remain a
potential each day in the terrain, but looks to remain pulsey and
rather short lived over any one area allowing dry conditions to
prevail. Foresee not much more than spotty wetting rain potential
each day, most likely across the central/southern mountains.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
Merrill/Mahan/Cunningham
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
In the hours before
Special weather statement, Jul 16, 1:16 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
216 PM MDT Tue Jul 16 2024
UTZ111-113-117-118-162045-
Sanpete Valley UT-Wasatch Plateau/Book Cliffs UT-
Central Mountains UT-Wasatch Mountains South of I-80 UT-
216 PM MDT Tue Jul 16 2024
...Strong thunderstorms will impact portions of northern Sanpete and
south central Utah Counties through 245 PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Woodland Hills, or 14 miles southeast of Payson,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Birdseye and Indianola.
This includes the following highways...
US Route 6 between mile markers 185 and 202, and near mile marker
204.
US Route 89 between mile markers 295 and 312.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3975 11156 3990 11169 4012 11137 3990 11117
TIME...MOT...LOC 2015Z 235DEG 19KT 3987 11155
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NDThunderstorm Wind, Millard
- When
- July 16, 2:10 PM MST to 2:15 PM MST
- Where
- Millard County, 22.05 mi ENE of Garrison Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.070, -113.640
The King Canyon mesonet station recorded a wind gust of 67 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Box Elder
- When
- July 17, 3:40 PM MST to 3:45 PM MST
- Where
- Box Elder County, 1.24 mi NW of Plymouth
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.890, -112.170
The I-15 @ Plymouth mesonet station recorded a wind gust of 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Tooele
- When
- July 18, 3:11 PM MST to 3:16 PM MST
- Where
- Tooele County, 3.67 mi E of Arinosa
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -113.580
The ARNOSA mesonet station recorded a wind gust of 64 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Wasatch
- When
- July 18, 6:30 PM MST to 6:45 PM MST
- Where
- Wasatch County, 5.21 mi SW of Charleston
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.410, -111.530
The US-189 at Deer Creek Dam mesonet station recorded a wind gust of 58 mph at 6:30 pm MST as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area. A following peak wind gust of 60 mph was subsequently recorded at 6:40 pm MST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, July 16, 20241 death · $4.1 million · EF2 · 34 events
- Sneakerwave in California, July 16, 20242 deaths · 1 event
- Tornadoes and Flood in New York, July 16, 20241 injured · $4,000 · EF1 · 148 events
- Hail and Damaging Winds in Nebraska, July 16, 2024$6.2 million · 1.75 in hail · 17 events
- Tornado and Hail in New Hampshire, July 16, 2024$1.1 million · EF1 · 19 events
- Tornado and Hail in Nebraska, July 16, 2024$80,000 · EF1 · 17 events
- Flash Flooding and Damaging Winds in New York, July 16, 20241 injured · $68,000 · 70 kt wind · 32 events
- Hail and Damaging Winds in Pennsylvania, July 16, 2024$125,000 · 1 in hail · 22 events
- Damaging Wind in Oregon, July 16, 2024$160,000 · 56 kt wind · 1 event
- Damaging Winds in Oklahoma, July 16, 2024$80,000 · 65 kt wind · 11 events
- Damaging Winds in Virginia, July 16, 2024$76,000 · 56 kt wind · 10 events
- Hail and Damaging Winds in Pennsylvania, July 16, 20241 injured · 1 in hail · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189760, 1189761, 1189762, 1189763.